Kansas, 2015

Damaging Winds in Kansas, July 15, 2015

July 15, 2015 · NWS EAX · 3 events in 1 county or zone

A decaying thunderstorm complex brought damaging winds to parts of the Kansas City area. Damage to trees was reported through Johnson County, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A decaying thunderstorm complex brought damaging winds to parts of the Kansas City area. Damage to trees was reported through Johnson County, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 15, 5:48 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 15, 5:48 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 AM CDT WED JUL 15 2015

.DISCUSSION...
Issued at 321 AM CDT WED JUL 15 2015

Convective system currently making its way across central KS, while
currently producing strong to severe storms, is anticipated to weaken
by the time it reaches this forecast area. Models are having a rather
difficult time resolving this early morning complex so short-term
forecasting is all about the observations, current trends, and
downstream atmospheric conditions. That said, the reason for not
being too concerned with it bringing severe weather into eastern
KS/western MO is because 1) the severe threat spiked when two major
clusters merged over central KS and 2) overall instability trends
have decreased, as to be expected with nocturnal cooling. Shear
parameters are rather low as well. If the current timing of arrival
in the western forecast area pans out, around 13Z to possibly 15Z,
then while storm chances will be existent, severe threat should be
low. If the overall speed of this system slows down and ToA is closer
to the midday hours, then the strong to severe weather threat
increases as diurnal heating kicks back in. As for how far east it'll
make it, general consensus is that it'll struggle to survive much
beyond the western half of the forecast area, but then again, this
system is already defying consensus. The current outlook for the
remainder of today is that a lull in precip chances will occur in the
late afternoon through early evening hours, before the next threat
for an MCS graces the region with its presence.

For tonight through early tomorrow, as expected given the
disagreements on even this morning's convection, models vary in
solutions for the overnight convection that has been anticipated for
days now. The 00Z NAM seems to really lack a grip upon initialization
and tracks the overnight convection well off to the north of MO, the
00Z GFS is slightly farther south than the NAM but still seems to
take too north of a reasonable track, whereas the 00Z ECMWF may
provide a decent track. Give or take several miles to the north or
south, going with a track that essentially has the main core of the
convective system tonight tracking across central-southern IA, with
it grazing across NW/northern MO. Mid-level flow will ultimately be
the deciding factor so with mid-level ridge axis reaching up into
southern MO, the northern half of the forecast area is where the
highest PoPs currently are. Of course, if that ridge axis doesn't
quite get that far north, the cluster could take an even more
southerly track, placing the KC metro area and points along the MO
River in higher precip chances. Hopefully the 12Z runs will have a
much better handle. Of note, think there is a potential for a strong
to possibly severe weather threat for the northern portions of the
forecast area tonight, mainly for winds.

Going forward for the remainder of the forecast period, the well-
advertised upper ridge hanging out over the SE/SC CONUS simply does
not want to budge anywhere anytime soon. Perturbations riding its
periphery will provide enhancement for convection opportunities but
the reliability of the model output specifics are low. Essentially
look for more mesoscale-driven convection scenarios throughout the
forecast period, as is typical for this type of summertime pattern.

Temperatures. It'll continue to be hot and humid with highs in the
upper 80s to 90s each day, lows providing minimal relief as they
only drop into the 70s, and dewpoints in the 70s being par for the
course.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 638 AM CDT WED JUL 15 2015

Cluster of thunderstorms currently tracking across KS has weakened
over the last hour or so. It should still hold together enough
though to impact at least MCI, MKC, and perhaps STJ, with lesser
confidence on how it'll impact IXD. A break in convective activity
will occur from midday today through the early evening hours before
another potential wave sets its sights on most likely STJ, and
perhaps MCI and MKC. IXD will again be on the southern fringes of the
cluster tonight. Have negated mention for now with this TAF issuance
until the temporal details, along with tracking, comes into better
view.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...lg
AVIATION...lg
Hazardous weather outlook, Jul 15, 4:03 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT WED JUL 15 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THERE IS A CHANCE FOR ISOLATED SEVERE STORMS TODAY AND TONIGHT
 ACROSS FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS. LARGE HAIL AND
 DAMAGING WINDS WILL BE POSSIBLE WITH ANY SEVERE ACTIVITY.

 WARM AND HUMID CONDITIONS WILL CONTINUE TODAY...WITH AFTERNOON HEAT
 INDEX VALUES REACHING IN THE UPPER 90 TO LOWER 100 DEGREE RANGE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 WARM AND HUMID CONDITIONS WILL CONTINUE RIGHT THROUGH THE UPCOMING WEEKEND.
 HEAT INDEX VALUES WILL REACH THE UPPER 90 TO LOWER 100 DEGREE RANGE
 MOST AFTERNOONS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The radar

The Pleasant Hill radar (KEAX), 54 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
July 15, 8:08 AM CST
Where
Johnson County, 2.37 mi SSE of Olathe Cedar Park
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.916, -94.871

A large tree was blow down.

Thunderstorm Wind, Johnson

When
July 15, 8:10 AM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.890, -94.810

Multiple trees were blown down within the city of Olathe.

Thunderstorm Wind, Johnson

When
July 15, 8:13 AM CST
Where
Johnson County, 0.54 mi E of Lackmans
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -94.760

A 4 tree limb was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595041, 595042, 595043.